ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

The following are excerpts from the newsletter

 


December 2, 1998

  • Placing limits on drug inventory minimizes errors with automated dispensing equipment
  • Safety Briefs
    • We have received multiple reports warning about the potential for confusion with Organon's antidepressant product REMERON (mirtazapine). The drug is available in 15 mg and 30 mg tablets. Both strengths are packaged in the same size boxes and containers with similar labeling.
      Remeron Package Picture
    • Thorough understanding of proper directions is especially important when the patient receives a prescription for alternating doses of warfarin. In two recent cases, a patient's misunderstanding resulted in hospitalization.
    • St. John's Wort, a popular herb used for depression, may cause temporary nerve damage with sunlight exposure (Bove GM. Acute neuropathy after exposure to sun in a patient treated with St. John's Wort. The Lancet 1998;352:1121-1122).
    • Monarch Pharmaceuticals, the company that recently took over KETALAR (ketamine) injection from Parke Davis, has been working on a new label designed to prevent errors.
    • Previously, we mentioned a problem with the 5 mL sterile water vial supplied in the package with NEUMEGA (see ISMP Medication Safety Alert, July 15, 1998). When the product was launched last year, a suitable 1 mL vial was unavailable
    • Numerous errors have been reported when prescribers order medications using decimal dosages
    • Similar dosing and tablet strength for two drugs with look-alike generic names, tiagabine (GABATRIL by Abbott) and tizanidine (ZANAFLEX by Athena Neurosciences), increases the potential for confusing these products.

December 16, 1998

  • 1998 medication safety "CHEERS and jeers"
  • Not with my liver you don't!
  • PLEASE! Complete the computer-users survey
  • Safety Briefs
    • Admixture on a nursing unit resulted in administering the wrong drug to a patient via an epidural line. A nurse prepared an epidural infusion for a post-partum Cesarean section mother using two vials of gentamicin, each 80 mg/2 mL, instead of fentanyl. Both the gentamicin and fentanyl vials had look-alike red flip tops.
    • FDA is stepping up their medication error prevention efforts. Effective December 1, 1998, Jerry Phillips has been named as Associate Office Director for Medication Error Prevention in the newly created Office of Postmarketing Drug Risk Assessment (OPDRA).
    • Caution: the graphics used on the 5 mL vial carton label for ONCASPAR (pegaspargase) make it appear as if the entire vial contains 750 international units when actually, that is the per mL concentration. The vial actually contains a total of 3,750 international units.
      Pegasparginase
    • Since its approval in November, 1997 for use in certain patients with non-Hodgkin's lymphoma, approximately 70 cases of serious infusion-related events have been reported with RITUXAN (rituximab) out of an estimated 12,000 to 14,000 patients that have been treated worldwide. In eight of these reports, the outcome was fatal.
    • The ISMP Medication Safety Alert! is published 25 times a year. This is the last issue until January 15, 1999, unless an urgent error advisory is necessary. We thank our readers for making this alert system a continued success and we look forward to working with you during 1999.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP